Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Inverse and Ill-posed Problems

Editor-in-Chief: Kabanikhin, Sergey I.

IMPACT FACTOR 2018: 0.881
5-year IMPACT FACTOR: 1.170

CiteScore 2018: 0.91

SCImago Journal Rank (SJR) 2018: 0.430
Source Normalized Impact per Paper (SNIP) 2018: 0.969

Mathematical Citation Quotient (MCQ) 2018: 0.66

See all formats and pricing
More options …
Volume 26, Issue 2


Existence of variational source conditions for nonlinear inverse problems in Banach spaces

Jens Flemming
Published Online: 2017-11-29 | DOI: https://doi.org/10.1515/jiip-2017-0092


Variational source conditions proved to be useful for deriving convergence rates for Tikhonov’s regularization method and also for other methods. Up to now, such conditions have been verified only for few examples or for situations which can be also handled by classical range-type source conditions. Here we show that for almost every ill-posed inverse problem variational source conditions are satisfied. Whether linear or nonlinear, whether Hilbert or Banach spaces, whether one or multiple solutions, variational source conditions are a universal tool for proving convergence rates.

Keywords: Ill-posed problem; convergence rates; variational source condition; nonlinear equation; Banach space

MSC 2010: 65J20; 47J06


  • [1]

    S. W. Anzengruber, S. Bürger, B. Hofmann and G. Steinmeyer, Variational regularization of complex deautoconvolution and phase retrieval in ultrashort laser pulse characterization, Inverse Problems 32 (2016), no. 3, Article ID 035002. Web of ScienceGoogle Scholar

  • [2]

    R. I. Boţ and B. Hofmann, An extension of the variational inequality approach for obtaining convergence rates in regularization of nonlinear ill-posed problems, J. Integral Equations Appl. 22 (2010), no. 3, 369–392. CrossrefWeb of ScienceGoogle Scholar

  • [3]

    M. Burger, J. Flemming and B. Hofmann, Convergence rates in 1-regularization if the sparsity assumption fails, Inverse Problems 29 (2013), no. 2, Article ID 025013. Google Scholar

  • [4]

    M. Burger and S. Osher, Convergence rates of convex variational regularization, Inverse Problems 20 (2004), no. 5, 1411–1421. CrossrefGoogle Scholar

  • [5]

    S. Bürger, J. Flemming and B. Hofmann, On complex-valued deautoconvolution of compactly supported functions with sparse Fourier representation, Inverse Problems 32 (2016), no. 10, Article ID 104006. Web of ScienceGoogle Scholar

  • [6]

    H. W. Engl, M. Hanke and A. Neubauer, Regularization of Inverse Problems, Math. Appl. 375, Kluwer Academic Publishers, Dordrecht, 1996. Google Scholar

  • [7]

    J. Flemming, Generalized Tikhonov Regularization and Modern Convergence Rate Theory in Banach Spaces, Shaker, Aachen, 2012. Google Scholar

  • [8]

    J. Flemming, Convergence rates for 1-regularization without injectivity-type assumptions, Inverse Problems 32 (2016), no. 9, Article ID 095001. Google Scholar

  • [9]

    J. Flemming and D. Gerth, Injectivity and weak*-to-weak continuity suffice for convergence rates in 1-regularization, J. Inverse Ill-Posed Probl. (2017), 10.1515/jiip-2017-0008. Google Scholar

  • [10]

    J. Flemming and B. Hofmann, A new approach to source conditions in regularization with general residual term, Numer. Funct. Anal. Optim. 31 (2010), no. 1–3, 254–284. CrossrefWeb of ScienceGoogle Scholar

  • [11]

    M. Grasmair, Generalized Bregman distances and convergence rates for non-convex regularization methods, Inverse Problems 26 (2010), no. 11, Article ID 115014. Web of ScienceGoogle Scholar

  • [12]

    M. Grasmair, Variational inequalities and higher order convergence rates for Tikhonov regularisation on Banach spaces, J. Inverse Ill-Posed Probl. 21 (2013), no. 3, 379–394. Web of ScienceGoogle Scholar

  • [13]

    M. Grasmair, M. Haltmeier and O. Scherzer, The residual method for regularizing ill-posed problems, Appl. Math. Comput. 218 (2011), no. 6, 2693–2710. Web of ScienceGoogle Scholar

  • [14]

    B. Hofmann, B. Kaltenbacher, C. Pöschl and O. Scherzer, A convergence rates result for Tikhonov regularization in Banach spaces with non-smooth operators, Inverse Problems 23 (2007), no. 3, 987–1010. CrossrefWeb of ScienceGoogle Scholar

  • [15]

    B. Hofmann and P. Mathé, Parameter choice in Banach space regularization under variational inequalities, Inverse Problems 28 (2012), no. 10, Article ID 104006. Web of ScienceGoogle Scholar

  • [16]

    T. Hohage and F. Weidling, Characterizations of variational source conditions, converse results, and maxisets of spectral regularization methods, SIAM J. Numer. Anal. 55 (2017), no. 2, 598–620. CrossrefWeb of ScienceGoogle Scholar

  • [17]

    T. Hohage and F. Werner, Iteratively regularized Newton-type methods for general data misfit functionals and applications to Poisson data, Numer. Math. 123 (2013), no. 4, 745–779. CrossrefWeb of ScienceGoogle Scholar

  • [18]

    S. Kindermann, Convex Tikhonov regularization in Banach spaces: New results on convergence rates, J. Inverse Ill-Posed Probl. 24 (2016), no. 3, 341–350. Web of ScienceGoogle Scholar

  • [19]

    C. König, F. Werner and T. Hohage, Convergence rates for exponentially ill-posed inverse problems with impulsive noise, SIAM J. Numer. Anal. 54 (2016), no. 1, 341–360. CrossrefWeb of ScienceGoogle Scholar

  • [20]

    P. Mathé and B. Hofmann, How general are general source conditions?, Inverse Problems 24 (2008), no. 1, Article ID 015009. Web of ScienceGoogle Scholar

  • [21]

    P. Mathé and S. V. Pereverzev, Geometry of linear ill-posed problems in variable Hilbert scales, Inverse Problems 19 (2003), no. 3, 789–803. CrossrefGoogle Scholar

  • [22]

    O. Scherzer, M. Grasmair, H. Grossauer, M. Haltmeier and F. Lenzen, Variational Methods in Imaging, Appl. Math. Sci. 167, Springer, New York, 2009. Google Scholar

  • [23]

    T. Schuster, B. Kaltenbacher, B. Hofmann and K. S. Kazimierski, Regularization Methods in Banach Spaces, Radon Ser. Comput. Appl. Math. 10, De Gruyter, Berlin, 2012. Google Scholar

  • [24]

    C. Zălinescu, Convex Analysis in General Vector Spaces, World Scientific, River Edge, 2002. Google Scholar

About the article

Received: 2017-09-21

Accepted: 2017-11-10

Published Online: 2017-11-29

Published in Print: 2018-04-01

Citation Information: Journal of Inverse and Ill-posed Problems, Volume 26, Issue 2, Pages 277–286, ISSN (Online) 1569-3945, ISSN (Print) 0928-0219, DOI: https://doi.org/10.1515/jiip-2017-0092.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Bernd Hofmann, Stefan Kindermann, and Peter Mathé
Journal of Inverse and Ill-posed Problems, 2019, Volume 27, Number 2, Page 283

Comments (0)

Please log in or register to comment.
Log in